Alert archive / New York / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Binghamton, NY

August 2, 2007Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 2, 2007, 9:15 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2007, 9:15 PM EDT (01:15 UTC)
Expired
Aug 3, 2007, 12:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 030117
FFWBGM
NYC101-030415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 PM EDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 1215 AM EDT

* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER PORTIONS OF CENTRAL STEUBEN COUNTY.
  RAINFALL ESTIMATES RANGED FROM 2.5 TO 3.5 INCHES IN THE AREAS OF 
  CHAMBERLAIN BROOK...SINCLAIR BROOK...LIME KILN CREEK...CAMPBELL 
  CREEK AND COLONEL BILLS CREEK. FLOODING IN THESE AREAS IS LIKELY 
  TO DEVELOP SOON.

* OTHER LOCATIONS IN THE WARNED AREA INCLUDE BUT ARE NOT LIMITED TO 
RURAL AREAS IN THE TOWNS OF KANONA...AVOCA AND BETWEEN CANISTEO AND 
WEST CAMERON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4221 7760 4218 7752 4239 7729 4244 7739

$$
1 follow-up statement
000 
WGUS71 KBGM 030353
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1147 PM EDT THU AUG 2 2007

NYC101-030357-
STEUBEN NY-
1147 PM EDT THU AUG 2 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL STEUBEN
COUNTY...

THE CLUSTER OF SHOWERS AND THUNDERSTORMS THAT IMPACTED STEUBEN 
COUNTY EARLIER THIS EVENING HAVE DISSIPATED AND MOVED NORTHEAST OF 
THE REGION. LOCAL EMERGENCY OFFICIALS REPORT NO FLOODING CONCERNS, 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4221 7760 4218 7752 4239 7729 4244 7739

$$


RRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:05 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 2, 8:05 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT THU AUG 2 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH DURING THE DAY FRIDAY WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED INTO FRIDAY EVENING. AFTER
FRONTAL PASSAGE...HIGH PRESSURE WILL BUILD IN WITH DRIER
CONDITIONS. TEMPERATURES WILL CONTINUE ABOVE NORMAL THROUGH THE
WEEKEND. A MORE ACTIVE PATTERN WILL BEGIN THE WEEK WITH CHANCES
FOR SHOWERS AND THUNDERSTORMS ON MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SCATTERED CONVECTION HAS FIRED WEST OF INTERSTATE 81 THIS
AFTERNOON. WE ARE NEAR CONVECTIVE TEMPERATURES, AND THERE IS A
HINT OF A WEAK WAVE IN THE ANALYSIS FIELDS. ANTICIPATE THIS
ACTIVITY WILL CONTINUE THROUGH 9 PM, THEN DIE WITH NOCTURNAL
COOLING.

A FEW 50-55 DBZ CORES HAVE PUSHED UP TOWARD THE FREEZING LEVEL,
BUT NO CELLS HAVE APPROACHED SEVERE LIMITS. GIVEN WEAK FLOW AND
POOR ORGANIZATION, WE DO NOT ANTICIPATE AN INCREASE IN INTENSITY.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY/...
FRONT WILL MAKE IT TO SRN ONTARIO BY 12Z FRIDAY. A FEW SHOWERS MAY
DEVELOP BTWN 09Z-15Z ACROSS THE FINGER LAKES AS THE FRONT GETS
CLSR AND UPGLIDE COMMENCES. INSTABILITY INCREASES SIGNIFICANTLY
AFTER 15Z WITH DWPTS PROGGED TO BE MID-UPPER 60S IN STRONG SW
FLOW. CAPES ON THE ORDER OF 1000-2000 J/KG WILL RESULT IN STRONG
CONVECTION DRG THE AFTERNOON. DEEP LAYER SHEAR IS EXPECTED TO BE A
LITTLE BETTER THAN PRVS RUNS HAVE INDICATED BUT STILL NOT
EXTREMELY IMPRESSIVE. BEST DYNAMICS/SPEED SHEAR WILL RMN ACROSS
NRN NEW ENGLAND WHERE BEST CHC FOR ORGANIZED STORMS EXIST. TROF
CURRENTLY CROSSING UPPER MIDWEST WILL DEEPEN AS IT MOVES INTO WNY
WITH LR STEEPENING. THIS WILL BE ENUF TO SPARK OFF SCTD CONVECTION
AND HAVE KEPT 40 POPS THROUGHOUT THE DAY. EXPECT SOME STORMS TO
BCM SVR WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT.

FRONT WILL MOVE THRU EARLY EVENING ON FRIDAY WITH LINGERING THUNDER
BTWN 00Z-04Z BEFORE EXITING. SATURDAY LOOKS TO BE NICE AUGUST DAY
WITH TEMPS WARMING INTO THE 80S. MAV GUIDANCE SEEMS TO BE OVERDONE
WITH MAXES FCST TO BE 93. HAVE GONE LOWER AND CLOSER TO MET
GUIDANCE. RELIEF WILL BE FELT IN FORM OF LOWER DWPTS AND NW BREEZE
DRG THE DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LARGE SCALE PATTERN IS MORE ZONAL AT UPPER LEVELS OVER THE
NORTHERN U.S. THRU THE PERIOD WITH VARIOUS SFC FEATURES CROSSING
SRN CANADA AND AFFECTING THE NORTHERN TIER STATES. CONFIDENCE ON TIMING
OF THESE SYSTEMS THIS FAR IS NOT HIGH. AT THIS POINT...LOOKS LIKE
BEST PRECIP CHCS ARE TO OCCUR SOMETIME SUNDAY, THEN AGAIN ON
WEDNESDAY. HAVE INDICATED JUST LOW CHC POPS ATTM SINCE TIMING IS
LIKELY TO CHANGE. TEMPS LOOK TO REMAIN A FEW DEGREES ABOVE NORMAL
WITH LOW TO MID 80S PREVAILING FOR MAXES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONVECTIVE ACTIVITY EXPECTED TO INTERRUPT FLIGHT OPS AT ELM
THROUGH 02Z-03Z THIS EVENING...AND THREATEN THE VCNTY OF ITH AS
WELL. OTHER TERMINALS OK WITH VFR PREVAILING...AS STORM ACTIVITY
SHOULD WANE BEFORE REACHING SYR-BGM-RME AND AVP. NOW THAT IT HAS
RAINED AT ELM...IFR FOG SEEMS EVEN MORE LIKELY LATER TONIGHT.
ELSEWHERE...GOOD VFR WITH ONLY SCT HIGH CLOUDS THROUGH 15Z.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT MAINLY FRIDAY AFTERNOON AND EVENING COULD WITH OCNL MVFR
CONDITIONS EMBEDDED WITHIN ANY STORMS. VFR RETURNS THROUGH
SATURDAY. ANOTHER FRONTAL SYSTEM LATER SUNDAY MAY BRIEFLY LOWER
CIGS AND VISBY IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVB
NEAR TERM...DJP
SHORT TERM...PVB
LONG TERM...JML
AVIATION...JAB
Hazardous weather outlook, Aug 2, 5:58 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT THU AUG 2 2007

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-032200-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
558 PM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE AREA ON FRIDAY...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. STRONG THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON...WITH A FEW BECOMING SEVERE. THE
MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER WILL BE EAST OF THE
FINGER LAKES REGION. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. STORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
EXITING THE AREA BY MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-055-PAZ038-032200-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
558 PM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE OVER THE REGION THROUGH EARLY
EVENING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE AREA ON FRIDAY...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. STRONG THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON...WITH A FEW BECOMING SEVERE. THE
MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER WILL BE EAST OF THE
FINGER LAKES REGION. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. STORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
EXITING THE AREA BY MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJP

In the hours before

Special weather statement, Aug 2, 7:28 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
728 PM EDT THU AUG 2 2007

NYZ015-016-030030-
SENECA NY-YATES NY-
728 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KEUKA PARK...AND
  MOVING NORTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILO MILLS AND PENN YAN AT 735 PM EDT...
  MILO CENTER AND MAYS MILLS AT 740 PM EDT...
  DRESDEN AT 745 PM EDT...
  BENTON AND WILLARD AT 750 PM EDT...
  BELLONA STATION AT 755 PM EDT...
  KENDAIA AND ROMULUS AT 805 PM EDT...
  MAC DOUGALL AT 815 PM EDT...
  ROSE HILL AND FAYETTE AT 825 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA
Special weather statement, Aug 2, 8:33 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
833 PM EDT THU AUG 2 2007

NYZ022-030100-
STEUBEN NY-
833 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KANONA...AND
  MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WHEELER AND RHEIMS AT 850 PM EDT...
  HAMMONDSPORT AT 855 PM EDT...
  PRATTSBURG AND URBANA AT 900 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:14 AM EDTSevere Thunderstorm WarningBGMMadison, Otsego25 min
Aug 3, 1:26 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida64 min
Aug 3, 1:58 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben47 min
Aug 3, 2:27 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida63 min
Aug 3, 2:41 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben39 min
Aug 3, 3:22 PM EDTSevere Thunderstorm WarningBGMChenango53 min
Aug 3, 3:32 PM EDTSevere Thunderstorm WarningBGMOtsego58 min
Aug 3, 3:34 PM EDTSevere Thunderstorm WarningBGMBroome56 min
Aug 3, 4:10 PM EDTSevere Thunderstorm WarningBGMSullivan65 min
Aug 3, 4:24 PM EDTSevere Thunderstorm WarningBGMOneida66 min
Aug 3, 4:36 PM EDTSevere Thunderstorm WarningBGMDelaware54 min
Aug 3, 4:40 PM EDTSevere Thunderstorm WarningBGMChenango40 min
Aug 3, 4:46 PM EDTSevere Thunderstorm WarningBGMOtsego59 min
Aug 3, 5:05 PM EDTFlash Flood WarningBGMSullivan4 hr
Aug 3, 5:15 PM EDTSevere Thunderstorm WarningBGMSullivan60 min
Aug 3, 5:17 PM EDTSevere Thunderstorm WarningBGMMadison13 min
Aug 3, 5:32 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida58 min
Aug 3, 6:15 PM EDTSevere Thunderstorm WarningBGMSullivan60 min
Aug 3, 6:26 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida64 min
Aug 3, 6:32 PM EDTSevere Thunderstorm WarningBGMDelaware43 min
Aug 3, 7:10 PM EDTSevere Thunderstorm WarningBGMOtsego65 min
Aug 3, 7:16 PM EDTSevere Thunderstorm WarningBGMOnondaga59 min
Aug 3, 7:27 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida63 min

Nearby

Flash Flood Warnings in New York, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.